CSN Login
Members Online: 12

stomach pain

prv
Posts: 107
Joined: Jun 2009

I finished 4 dense dose A/C and 12 weekly taxol treatments on 12/8. At about week 9 of taxol I had stomach pain and was placed on prilosec once a day. The pain did not go away so week 12 my onc dr. told me to go see a gastro dr. I have been on prilosec twice a day now with pepcid complete twice a day. We ruled out pancreatitis and hepatitis and pleural effusions. the pain is band-like and I think I have reflux. I thought I had a hiatal hernia, but my GI doc thinks it's chemo related. Anyone else have this? Does it go away? I start radiation Jan 6. I am crying every day now for a few minutes. I never cried during chemo. I am tired and worried about my stomach and radiation. Any thoughts or advise?

meena1's picture
meena1
Posts: 1005
Joined: Oct 2008

I had this when I was on chemo, i was diagnosed with Irritable bowel syndrome. I took prilosec daily, i still take it. It will get alot better after you are done with chemo. I would suggest watching your diet. You may need to keep track of what you are eating and see if the pain or reflux is worse at that time. I had to stick with oatmeal, applesause, scrambled eggs, toast, crackers...etc. Oh, yeah, also became lactose intolerant...could not eat any dairy. also avoid spicy foods, tomato sauce, acids like orange juice. Review your diet and see if that is the problem. Remember to drink a lot of water. Hope this helps.

TraciInLA's picture
TraciInLA
Posts: 1848
Joined: Jul 2009

Please don't worry too much about starting radiation -- radiation is completely different from chemo in that it's a very localized treatment only to your breast(s) and lymph node areas, and should not affect your stomach at all.

I had every gastrointestinal problem on the list during chemo, the whole time, and haven't had a single tummy problem during radiation.

Be careful about reading some of the literature on radiation -- even materials from the ACS or your doctor's office. I found that almost all of the materials I was given were very general to radiation for any type of cancer, not just breast cancer, and the list of side effects scared me silly. People who have stomach cancer, or esophageal cancer, will get radiation to that area, and most definitely have gastrointestinal side effects. But radiation for breast cancer shouldn't affect your stomach.

Hope that helps,

Traci

prv
Posts: 107
Joined: Jun 2009

thank you. I feel alittle better knowing someone has gone through this and is now ok. My chemo ended on Dec 8 but I'm still having stomach problems. Someone told me that it may take awhile (up to a month). I probably have to be more careful with my diet. I hope everyone has a great New Year! (I won't be eating all the great food!)

New Flower
Posts: 4045
Joined: Aug 2009

I had similar pain during Chemo.
I took prevacid and it did help me within 4 days, I continued taking this medication on regular basis after Chemo was finished too.
It is over the counter now.
Try and you will feel better
new Flower

carkris's picture
carkris
Posts: 4523
Joined: Aug 2009

I also have stomach problems, lots of gas , etc... I am on omeprazole but think I will switch to something stronger. GI doc basically said its the chemo and your Christmas will "stink" . Anyway, my Lfts are slightly elevated and that worries me, but my onc says they are stable and he thinks its the chemo. It does a number on your system. I try to eat light, and slowly experiment with what can work. sometimes i am right sometimes I am wrong. I am not done yet so i figure it will take a while to get back to normal. I had radiation last go round it did not affect my gut, but I got lots of cavities.

Sam726's picture
Sam726
Posts: 233
Joined: Sep 2009

I had stomach pain with each chemo...at first it was constipation so I got that under control. Chemo just tears your insides up..I take the prilosec twice a day also..it has worked up until this last treatment..it really took a toll on me! Yes, it will go away..but unfortunately not until you are done with chemo I believe. My stomach pains always lasted about the first week to 10 days after treatment..then they went away until the next treatment. I hope this helps..

carkris's picture
carkris
Posts: 4523
Joined: Aug 2009

And how does it feel to be DOne !!!!!!!!

Kathy09's picture
Kathy09
Posts: 99
Joined: Jun 2009

I had something quit similar to the feelings you describe. My surgeon ordered a ct scan of stomach to be sure (found nothing). I was told to take pepcid ac. Also told from onc. it was chemo related. I to did alot of worrying as I was eating the pepcid twice a day. It did go away, not sure how long, maybe month or so after chemo stopped. My thoughts would be the chemo is causing it, along with nervousness. I know the pepecid ac did work within a half hour for me. You will find all kinds of strange stuff going on now with all you are going thru. I worried about the radiation and I seem to be doing fine with it. I have 4 more out of 33 to go. Yahoo!!

lanie940's picture
lanie940
Posts: 492
Joined: Jul 2009

i thought the Radiation I was getting was affecting my stomach because I was having mild nausea. My Radiologist said he didn't think so. It was just so weird. Everything came to a head after my Hernia surgery and I started the RADS for the breast cancer I had in July.

I already had been on Aciphex for my GERD since the Spring, and I had the off and on diarrhea, so now with the added mild nausea, I wondered what next. Well, all the extra happening was do to the Celiac! I'm feeling so much better on the gluten-free diet and I finished the RADs befor Christmas. I hope I will be better in 2010!

Just make sure your GI Dr. keeps an eye on you and let him know if you get anymore symptoms. From all the emotitional stress, and the CHEMO, that could maybe be part of your stomach issues too.

scout5000's picture
scout5000
Posts: 94
Joined: Apr 2009

During first treatment of Taxol and the two following treatments I had stomach pain directly behind my bellybutton. The pain continued everyday, all day. I had a PET scan to see what was up and it showed thickening of colon, this was followed by a colonoscopy which showed no problem. Pain went away completely 4 months after last Taxol treatment. I know that Taxol caused my pain, even though all docs said they had never heard of such a thing.

prv
Posts: 107
Joined: Jun 2009

it is almost a month since my last taxol treatment. The pain is still there but has diminished slightly. (upper abdomin near lower rib cage) My rad onc doc ( God bless her) was kind enough to check for hiatal hernia on my pre rad ct scan for me but didn't see one, just a very full stomach. Maybe I have gastroparesis. Any way I will continue with prilosec and see GI guy in early Feb. Maybe it will slowly go away too!
happy new year

prv
Posts: 107
Joined: Jun 2009

it is almost a month since my last taxol treatment. The pain is still there but has diminished slightly. (upper abdomin near lower rib cage) My rad onc doc ( God bless her) was kind enough to check for hiatal hernia on my pre rad ct scan for me but didn't see one, just a very full stomach. Maybe I have gastroparesis. Any way I will continue with prilosec and see GI guy in early Feb. Maybe it will slowly go away too!
happy new year

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network